Appetite

Poor appetite

During cancer treatment you may lose your appetite because you feel sick, too tired or because things taste different. These suggestions may help you:

  • If you can’t face big meals, eat small, frequent meals or snacks instead of three meals a day. If you find certain times of the day are better for you, make the most of these.
  • Try to make your food look as attractive as possible. Put small portions on your plate and garnish the food with lemon, tomato or parsley.
  • Stimulate your appetite with a small sherry or brandy half an hour before you eat. Some people find a glass of wine with their meals helps their digestion. Check with your doctor that you can have alcohol.
  • Keep snacks handy to eat whenever you can. Bags of nuts or crisps, dried fruit or a bowl of grated cheese are quite light and tasty. If these are hard for you to swallow, a yoghurt or fromage frais may be easier. If you’ve recently had surgery or radiotherapy for bowel cancer you may need advice about the best foods for you. Discuss this with your specialist nurse, doctor or a dietitian.
  • Sweet or savoury nourishing drinks can be used to replace small meals and can be sipped slowly through the day (see our information on the building-up diet).
  • Eat your meals slowly, chew the food well and relax for a little while after each meal.
  • Sometimes the smell of cooking can be appetising, but occasionally it can put you off eating. If cooking smells spoil your appetite, keep away from the kitchen and ask your family or friends to cook. Or try to eat cold foods that don’t need cooking.
  • Everyone’s appetite changes and you may have good and bad days. Make the most of the good days by eating well and treating yourself to your favourite foods.
  • Try to eat your meals in a room where you feel relaxed and where there aren’t any distractions.
  • It may be possible to stimulate your appetite using medicines such as a low dose of steroids or the hormone medroxyprogesterone. Your doctor may prescribe these for you.

Big appetite due to medicines

Some medicines, such as steroids, may give you a big appetite and might make you want to eat much more than usual. It’s important to try to eat healthy foods such as fruit and vegetables instead of sweets and crisps so you don’t put on too much weight. We have information on healthy eating and cancer.